ODs in the Backcountry

2017, November/December Adirondac Adirondoc

Adirondoc – 2017, September/October

My last column, on anaphylaxis, addressed a problem that takes a hundred or so lives annually. Today’s topic is a problem that claims as many lives in a day as anaphylaxis does in a year.

As well-documented in the media recently, the U.S. is in the throes of an epidemic of deaths from overdoses of opioids. Opioids are a group of natural and synthetic drugs of which morphine is the prototype. For the management of severe acute pain, opioids are the best drugs we have and are a cornerstone of modern medicine. Beyond their ability to relieve pain, however, they have two dangerous features: They can produce a very powerful addiction, sometimes after only a few doses; and as part of their biologic effect, they can depress the center in the brain that controls respiration, sometimes completely. These two features are responsible for the crisis in which we now find ourselves.

There are a host of reasons why opioid-related deaths have risen exponentially in the past few years, all of which are beyond the scope of this column. Suffice it to say we are closing in on 70,000 annual deaths.

One strategy to reduce this toll is the widespread availability of a drug that can reverse the effect of opioids on the respiratory center: naloxone (brand names such as NarcanĀ®). The administration of this drug to an individual who is not breathing because of an opioid overdose usually results in instantaneous return of respiration. In the same way that epinephrine autoinjectors brought anaphylaxis treatment into the mainstream, there are now automated devices to administer naloxone, most often by nasal spray. The training to use these devices is quite simple, and is now offered by many community agencies. New York State has been a leader in developing such programs, as well as in making naloxone more widely available.

Is any of this a concern to the wilderness traveler? Although I have heard occasional anecdotes, there really are no data on the problem; it must be extraordinarily rare. Remember, though, that “wilderness” is a continuum, including trailheads, parks, and campgrounds. I am aware of incidents involving such locations over the past few years. Thus, I believe that it is prudent for anyone frequenting such locales to become familiar with the signs of opioid overdose and even complete naloxone training. Mario Polvere, chief sanitarian of the Westchester County Health Department, recently described for me a training course his agency offered for summer camp staff in their jurisdiction. I suspect that such programs will grow.

Finally, it is important that first responders not depend entirely on a medication to handle this problem. Death from opioid overdose is basically respiratory arrest; victims should be provided immediate, high-quality basic life support Wilderness is a continuum, including trailheads, parks, and campgrounds. I believe that it is prudent for anyone frequenting such locales to become familiar with the signs of opioid overdose, and even complete naloxone training. (CPR). Particular attention needs to be paid to maintaining a clear airway. There is debate among experts on the need to modify CPR training in the opioid age. For now, the best advice is for the responder to use the technique in which he or she has been trained.

As usual, a word about prevention. Many of us have had prescriptions for opioids after surgery or injury. These must never be saved for that “future need.” Once narcotic pain relief is no longer needed, any remaining drug must be disposed of safely and securely.

~Tom Welch, MD, is professor and chair of pediatrics at Upstate Medical University in Syracuse and an active member of the Wilderness Medical Society. He is a licensed professional guide and a certifying instructor for the Wilderness Education Association, and has guided groups in the Adirondacks, Montana, and Alaska. More information is available at his website and blog: www.adirondoc.com.

Download PDF

Topics: General First Aid